RHEUMATIC heart disease is a serious heart condition affecting 39 million individuals around the world. The condition results in defective heart valves that usually develop from untreated rheumatic fever. Penicillin is commonly prescribed to patients with rheumatic fever and rheumatic heart disease. A recent study has now revealed that the delivery of penicillin is important when treating high-risk patients with rheumatic heart disease. Patients considered high-risk include individuals with rheumatic heart disease, reduced ventricular function, aortic insufficiency, and severe valvular heart disease.
New findings suggest that high-risk patients with rheumatic heart disease who have an allergic adverse event to injectable penicillin might be having a cardiac reaction to the injected penicillin. Therefore, the American Heart Association (AHA) has recommended patients at high risk with rheumatic heart disease should be prescribed oral penicillin instead as this might be a safer alternative if they are likely to have a cardiac side-effect.
Currently, the recommended treatment for rheumatic heart disease is an injection of benzathine penicillin G (BPG) every 3-4 weeks in the muscles. Healthcare professionals can be reluctant to treat patients with BPG due to the fear of anaphylaxis, but reviewing the deaths associated with BPG, most patients have died of cardiac reactions rather than the feared anaphylaxis. This again suggests that patients at high-risk with rheumatic heart disease should not be given injectable penicillin, as they may be more at risk of having a cardiac adverse event. However, it is important to note that anaphylaxis signs can be delayed and occur an hour after injection.
Results showed that patients with severe mitral stenosis, aortic stenosis, aortic insufficiency, and active rheumatic heart disease are at higher risk of a cardiac reaction to BPG. To conclude, AHA recommends that BPG and other injectable penicillin can still be prescribed to patients with rheumatic heart disease; however, if the patient is at high-risk of cardiac reactions this should be avoided, and oral penicillin would be a better treatment plan.